Vermont, 2023

Winter Storm and Winter Weather in Vermont, March 3 to 4, 2023

March 3 to 4, 2023 · NWS BTV · 17 events in 17 counties and zones

A double barreled low pressure system moved across southern New England on March 4th. Snow and snow/rain mixed developed late night on the 3rd and continued through the morning hours of the 4th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A double barreled low pressure system moved across southern New England on March 4th. Snow and snow/rain mixed developed late night on the 3rd and continued through the morning hours of the 4th.

Snowfall totals were generally 7 to 12 inches across Vermont with 3 to 6 inches across the central and northern Champlain Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 3, 6:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 3, 6:52 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
652 PM EST Fri Mar 3 2023

.SYNOPSIS...
Quiet conditions this afternoon and evening will give way to a
widespread moderate to heavy snow over our region tonight
through Saturday. Expect very difficult travel conditions due to
snow covered roads and low visibilities, especially late
tonight through mid-morning Saturday. By Saturday afternoon,
warming temperatures and lower snowfall rates should allow for
better travel conditions. High pressure returns for Monday,
followed by on and off chances for light snow through the
remainder of the week. Temperatures next week should be
seasonable.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 645 PM EST Friday...No significant changes were needed
with this update. Precipitation currently stretching from south
central NY down through PA/OH is gradually making progress north
and eastward. The leading edge on radar is virga, evaporating
before precipitation can reach the ground, as per NY Mesonet
obs/cams. This makes it tough to time the potential onset of
snow across our area, but in general it seems like the precip is
moving a touch faster than previously anticipated. Will let the
forecast remain unchanged for now, but upstreams will continue
to be monitored closely through the evening.

Previous discussion...

WINTER STORM WARNINGS IN EFFECT FOR THE ENTIRE NORTH COUNTRY
AND ALL OF VERMONT

What's changed: Sleet has been added to portions of Rutland, Vermont
and very briefly in parts of the Adirondacks. However, this has
not had a significant impact on total accumulations. Southeasterly
wind gusts have also been increased for western slopes by about
5 mph and power outage messaging has been applied for the
western slopes.

Overview: The forecast appears to be on track for a widespread
snowfall event across the region. A deep, mature cyclone over the
Mississippi River Valley will begin to unwind as it lifts into
the Ohio Valley, and then St. Lawrence Valley. The surface
feature and upper level feature will decouple, and then
synoptic forcing will focus along a new area of low pressure
developing near Long Island. It does bear similarities to the
previous event in several ways, but there are notable
differences that I'll describe if that helps assuage any
worries. First, the moisture transport is more meridional, with
even some westward backing of trajectories. The previous event
remained largely southwest to northeast. Second, the FGEN is
much more concentrated with this event, which should allow for
greater snowfall rates, and the higher latitude of secondary low
compared to the prior event will allow for potentially 2
different bands of moderate to heavy snow across parts of the
Adirondacks and southern Vermont. The sleet and/or downslope
potential will certainly mitigate totals for some time in the
broader valleys and western slopes, but there should be enough
time that there should be plenty of snow for most all.

Winds: A strong 925-850mb southeasterly jet will develop about 2 AM
and 10 AM over the Adirondacks and southern Vermont. NAEFS 20 year
climatology places the strength of the 850hPa winds near the
climatological edge for east winds. Forecast soundings have
also trended towards more pronounced subsidence within the
boundary layer with mean mixed layer winds near 40-45kts along
the western slopes of the Green Mountains from eastern
Chittenden to eastern Rutland Counties will support gusty
surface winds of 35-45 mph late tonight into early Saturday. The
strongest gusts nearing 50 mph will be located across portions
of Rutland County. Summits winds will be especially gusty in the
50-70 mph range. Though these wind gusts are high, they will
correspond with lower snowfall rates and higher visibility in
the region.

Snow: A widespread 6-14" still looks great, with the lowest amounts
near the Canadian border. Eastern slopes of the southern Greens,
like Ludlow or Rochester, and parts of Essex County, New York, like
Keene, Elizabethtown, and Schroon have the best chance for 11-16".
This tracks with QPF values, which indicates about a 0.50"-0.75" of
liquid in the valleys, and 1.00-1.50" of liquid for favorable
eastern slopes. Ratios will likely be lower due to fragmentation of
dendrites, but do expect a slight increase during the day as the jet
weakens. On the other hand, the impact of a March sun angle will
likely keep SLR values a bit lower. Combined with the winds,
there could be some blowing snow early along western slopes, but
by mid-morning this should subside as north winds trend towards
5 to 10 mph. Snow will continue Saturday afternoon, but warming
temperatures will likely limit much accumulation and bring some
improved travel conditions.

Snowfall Rates: Will add a section to highlight the rates. The 12z
data rolling in has some impressive numbers that haven't been seen
this winter. The time frame of heaviest snow is likely between 06z
(1 AM) and 12z (7AM) Saturday. Notable is that the eastern slopes
feature a greater than 50% chance of 1"/hr snowfall rates for about
6 hours, with a narrow window of 50% or greater of 2"/hr noted.
Based on some high res ensembles, it seems possible that eastern
slopes of the Adirondacks in Essex County, New York and parts
of the southern Greens may even approach 3"/hr snowfall rates in
that 06z to 12z Saturday window of time. After 12z, better
forcing moves east, and we should see a decline in snowfall
rates.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 320 PM EST Friday...Sunday will be a quiet day as the low
pressure system pulls out of our area Saturday night. Some lingering
snow showers are possible, especially in the higher terrain. High
pressure builds in Sunday night into Monday, giving us a quiet start
to the work week. As the high pressure moves in, the cloud cover
will erode allowing for some possible sunshine. Temperatures will be
fairly seasonable, with most places experiencing daytime highs in
the upper 30s and overnight lows in the 20s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 320 PM EST Friday...Compared to the very active near term, the
extended forecast is rather quiet. A shortwave will traverse the
area Monday night into Tuesday bringing a chance of precipitation. A
rather impressive area of high pressure develops over central
Canada, and will dictate most of the weather for the latter portion
of the work week. This ridge of high pressure will keep the weather
fairly uneventful. There is a slight chance for the occasional
mountain shower, but nothing of significance. Under this rather
stagnant regime, skies will be cloudy and temperatures will be
fairly seasonable if not slight above.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...Conditions VFR through 02-03z Saturday as
the next storm rolls into the region, bringing snow showers
reducing visibilities to 1/2 to 1 SM as well as MVFR ceilings
and gusts out of the southeast about 20-25 knots. These
conditions should arrive first at KMSS and KSLK, then spread to
KRUT and KMPV, and eventually to the rest of the sites as the
storm arrives out of the southwest. Around 04-07z, snow will
likely become steadier as the storm gets underway across the
area, and low level wind shear is expected with a strong
southeasterly low level jet around 55-65 knots at its highest.
Steady snow could reduce visibilities to around 1-2SM.

Heaviest snow is anticipated to arrive around 06-12z Saturday,
limiting vis to less than a half mile as LLWS and MVFR ceilings
continue. KMSS is currently the only site we have confidence in
IFR ceilings throughout the next 24 hours, which should lower to
around 900 feet AGL around 21-23z Saturday, more on the back
side of the storm. There's the potential for KBTV to go down to
IFR as well, but with it being so far out in the period, there's
the possibility the models are going too pessimistic with the
cigs there. With the heavy snow, gusts out of the southeast,
switching to the northeast, 20-25 knots are expected. Snowfall
rates will begin to lessen around 11-15z, allowing for vis
returning to around 1-2SM. At 18z Saturday onward, snow showers
and lowered visibilities will become more sporadic and
unpredictable, leaving a simple VCSH. LLWS will also lessen
during this time, but exact LLWS end timing will depend on
site.

Outlook...

Saturday Night: Mainly MVFR, with local IFR possible. Chance
SHSN.
Sunday: Mainly VFR, with areas MVFR possible. Slight chance SHSN.
Sunday Night: Mainly VFR, with areas MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHSN.
Tuesday Night: Mainly MVFR, with local VFR possible. Slight
chance SHSN.
Wednesday: MVFR. Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from midnight tonight to 7 PM EST
     Saturday for VTZ001>004-007-016.
     Winter Storm Warning until 7 PM EST Saturday for VTZ005-006-
     008>011-017>021.
NY...Winter Storm Warning from midnight tonight to 7 PM EST
     Saturday for NYZ026>028.
     Winter Storm Warning until 7 PM EST Saturday for NYZ029>031-
     034-035-087.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Hastings/Kremer
LONG TERM...Kremer
AVIATION...Storm
Hazardous weather outlook, Mar 3, 3:03 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
303 PM EST Fri Mar 3 2023

NYZ029>031-034-035-087-VTZ005-006-008>011-017>021-042015-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Western Chittenden-Lamoille-Washington-Western Addison-Orange-
Western Rutland-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
303 PM EST Fri Mar 3 2023

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-VTZ001>004-007-016-042015-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-Grand Isle-
Western Franklin-Orleans-Essex-Caledonia-Eastern Franklin-
303 PM EST Fri Mar 3 2023

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

There is potential for widespread moderate or greater snowfall
Friday night into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
March 3, 9:00 PM EST to March 4, 9:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 8 to 12 inches of snow fell across the region.

Winter Storm, Western Rutland

When
March 3, 9:00 PM EST to March 4, 9:00 AM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Eastern Windsor County

When
March 3, 9:00 PM EST to March 4, 9:00 AM EST
Where
Eastern Windsor County forecast zone
Reported by
COOP Observer
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Western Windsor County

When
March 3, 9:00 PM EST to March 4, 9:00 AM EST
Where
Western Windsor County forecast zone
Reported by
COOP Observer
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

A widespread 8 to 12 inches of snow fell across the region.

Winter Storm, Eastern Addison

When
March 3, 10:00 PM EST to March 4, 9:00 AM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Western Addison

When
March 3, 10:00 PM EST to March 4, 9:00 AM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Lamoille

When
March 3, 11:00 PM EST to March 4, 10:00 AM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Washington

When
March 3, 11:00 PM EST to March 4, 10:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Eastern Franklin

When
March 3, 11:00 PM EST to March 4, 10:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Orange

When
March 3, 11:00 PM EST to March 4, 10:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Weather, Eastern Chittenden

When
March 3, 11:00 PM EST to March 4, 9:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A general 3 to 6 inches of snow fell across the region.

Winter Weather, Western Chittenden

When
March 3, 11:00 PM EST to March 4, 9:00 AM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A general 3 to 6 inches of snow fell across the region.

Winter Weather, Grand Isle

When
March 3, 11:00 PM EST to March 4, 9:00 AM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A general 3 to 6 inches of snow fell across the region.

Winter Weather, Western Franklin

When
March 3, 11:00 PM EST to March 4, 9:00 AM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A general 3 to 6 inches of snow fell across the region.

Winter Storm, Caledonia

When
March 4, 12:00 AM EST to 11:00 AM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Essex

When
March 4, 12:00 AM EST to 11:00 AM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

Winter Storm, Orleans

When
March 4, 12:00 AM EST to 11:00 AM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A widespread 7 to 10 inches of snow fell across the region.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075605, 1075606, 1075607, 1075608, 1075603, 1075604, 1075599, 1075600, 1075601, 1075602, 1075609, 1075610, 1075611, 1075612, 1075596, 1075597, 1075598.